Fat loss is very simple. It may not be easy ,but it is simple. In fact so simple this will…
Ozempic and Wegovy are shrinking patients’ muscles at an ‘alarming rate’ and may raise their risk of health problems later in life, a celebrity doctor has warned.
Dr Peter Attia, a physician based in Austin, Texas, warned the drugs were not a ‘panacea’ for weight loss — despite taking Hollywood by storm.
He said that they prompted equal muscle-to-fat loss in patients, which he argued made them metabolically ‘fatter’ because they then had a higher fat-to-muscle percentage.
It comes after other doctors voiced similar fears to DailyMail.com last month, warning the rapid muscle loss puts patients at risk of quick weight-gain once they come off the drugs.
Ozempic triggers muscle loss and can actually make patients fatter, a leading doctor has argued because it leaves them with a higher body fat-to-muscle percentage
The celebrity doctor, pictured above, issued the warning on his podcast The Drive and via his Instagram account (shown above)
Pictured above is Khalin Grant, 41, from Florida, who lost 75lbs in seven months while taking weekly injections of Wegovy. She says she now fits into smaller dress sizes than when she was in college. Wegovy and Ozempic are similar because they both use the same drug, semaglutide, but at different doses. Wegovy is available at slightly higher doses
Speaking on his podcast, The Drive, Dr Attia said that patients on the treatment were also losing lean muscle, which could worsen their long-term health.
He added in an earlier video on Instagram: ‘Almost without exception, every patient we have put on this drug has lost muscle mass. And they have lost muscle mass at a rate that alarms me.’
He continued: ‘It is not uncommon if you weigh 280lbs and you go to 180 pounds that you are going to lose some muscle and some fat.
‘But, let’s be clear, if you lost 10lbs of muscle and 10lbs of fat to go from 200 to 180 pounds, would that be good?
‘Well, only if you were more than 50 percent body fat at the outset. Otherwise, you have disproportionately lost muscle to fat.’
He added: ‘In fact, you have gotten fatter as you’ve lost weight.’
A higher fat-to-muscle ratio puts someone at an increased risk of heart disease, diabetes, frailty and a number of other health complications.
This is because the fat — visceral fat that wraps around organs — maunfactures more dangerous proteins that inflame the body tissue and organs and begin to narrow the blood vessels.
Wegovy prompts loss of more muscle than fat, doctors warn
Dr Florence Comite, an endocrinologist in New York City who has given weight-loss drugs like Wegovy to hundreds of patients, told DailyMail.com people on the drug will ‘absolutely’ lose muscle.
Ozempic and Wegovy — which are given as weekly injections for $1,000 a month — work by mimicking a hunger hormone in the body to trick people into thinking they are full.
This suppresses calorie intake without leaving someone feeling hungry, prompting weight loss. But doctors say that patients tend to lose more muscle than fat while on the drug because they are not consuming enough protein.
Dr Attia explained that his clinic now makes patients take a muscle and body fat scan.
Those that use Wegovy also need to eat a high protein diet and do regular resistance exercise.
These help to maintain muscle cells and ensure that most of the weight loss in patients using Wegovy is coming from the fat in their bodies.
He added: ‘If we have exhausted all of the dietary options and we are going to consider using Ozempic you must have a [Body muscle to body fat] scan first and you must have really clear guidelines for what happens.
‘We work closely with patients that are on these drugs to ensure their protein intake does not change.
‘So, if you are 200lbs and your target weight is 180lbs, you are still going to be consuming 200grams a day of protein and you are going to be working out just as heavily as before and if you do that then, yeah, you could actually disproportionately lose fat mass.’
Long-term, shedding muscle poses a greater risk of weakness and lower mobility which may raise the risk of falls and fractures.
It also now means that the body is burning less calories per day, because muscle is metabolically more expensive than fat.
This means that if a Wegovy user reverts to their initial diet they are likely to pile the weight back on and gain more than initially.
This may have happened to TikToker and plus-size model Remi Bader who revealed that she gained ‘double’ the weight she lost after coming off Ozempic.
Dr Attia also expressed concern about the number of non-obese people who were signing up to take the medication.
He said in the video: ‘Perhaps more disturbing to me is the people who are reaching out to me who are frankly not overweight remotely but are saying “I really want to lose 10 pounds to look good on my vacation, I should be taking this, right?”.
More than five million prescriptions were written for four weight loss drugs including Ozempic, Wegovy and Mounjaro last year, reports healthcare company Komodo, three times more than in the previous year.
The drugs are only approved for people with type 2 diabetes, but data shows that a quarter of prescriptions in 2022 were off-label for those without the condition.
These were most common in Texas followed by Florida, California, New York and Georgia.
But amid the surging popularity more and more doctors are emerging from the woodwork to warn over potential side effects.
Pictured above is patient Ana McKenna before and after using Wegovy. She said that while on the drug she was shedding one to two pounds a week
Dr Florence Comite, an endocrinologist in New York City, previously warned DailyMail.com that people on the drug ‘absolutely’ lose muscle mass.
‘You are not eating enough, you are not taking on enough proteins, you are feeling nauseous, so you are eating comfort foods like mashed potato or rice but too little protein,’ she told this website last month.
‘What we see here at the center, it is usually more muscle loss than fat [in patients].
‘At least 50 percent of our patients will lead with muscle loss.’
She explained that the balance tended to be about 60 percent muscle loss vs 40 percent fat loss in patients in their 40s and 50s, regardless of whether they were obese or overweight.
She warned this was due to patients consuming too little protein while on the drug, leading to more muscle loss.
Many patients also need to do more resistance training, she said, such as weight lifting or using weight training machines that can protect their muscles.
Older patients also have lower levels of the hormone testosterone, which is linked to the maintenance of muscle in the body.
Dr Attia runs the Early Medical clinic in Austin, Texas. He has many celebrity clients including Wolverine actor Hugh Jackman and prize-winning author Siddhartha Mukherjee.
Novo Nordisk, which owns Wegovy and Ozempic, said: ‘In clinical trials for Wegovy (semaglutide), we did not specifically study the medicine’s impact on muscle mass.
‘However, in a sub-study of 140 patients with a BMI of 40 or less… analyses suggested that treatment with Wegovy was accompanied by reductions in both fat and lean body mass.
‘Although lean body mass (which includes muscle mass) decreased in absolute terms, the proportion of lean body mass relative to total body mass increased.’
Scientists raise alarm over potentially deadly side effect from celeb-favorite fat-loss drug Wegovy and Ozempic
Medical experts are warning that Wegovy and similar fat-loss shots may cause a potentially deadly side effect overlooked in trials.
The blockbuster drugs work by mimicking the effects of GLP-1, a hormone that slows the movement of food through the intestines – making a person feel full for longer.
But researchers in China believe the drugs may cause a person’s small intestine to become enlarged, which puts them at high risk of a potentially deadly obstruction in their digestive system.
In experiments performed on mice, the enlargement of the intestine occurred at around 20 months of taking GLP-1 drugs. The team points out that clinical trials for Wegovy, which has a sticker price of over $1,000 per month, only went up to 16 months, meaning this significant long-term side-effect may have been missed.
The researchers also reviewed previous research on humans that suggest users of these types of drugs are up to four times more likely to suffer intestinal obstruction.
‘Because [this class of drugs] could cause continuous increases in the intestinal length and villus height, the small intestine may become as inelastic… leading to long-term upper intestinal obstruction,’ the scientists wrote.
Intestinal obstructions occur when a blockage prevents food and liquid from passing through the intestines. This can be caused by damage to the digestive system, cancer, or an inflamed or stretched intestine.